Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 5, NWS Wakefield, VA

March 29, 2003Fluvanna County, Louisa County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Mar 29, 2003, 5:31 PM EST for Fluvanna County, Louisa County, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2003, 5:31 PM EST (22:31 UTC)
Expired
Mar 29, 2003, 6:15 PM EST
In force
44 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties Fluvanna County, VA, Louisa County, VA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

380 
WUUS51 KAKQ 292231
SVRAKQ
VAC065-109-292315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
531 PM EST SAT MAR 29 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLUVANNA COUNTY IN CENTRAL VIRGINIA
  LOUISA COUNTY IN CENTRAL VIRGINIA

* UNTIL 615 PM EST

* AT 531 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER STAGE JUNCTION...MOVING NORTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  KENTS STORE AROUND 535 PM
  FERNCLIFF AROUND 550 PM
  YANCEYVILLE AROUND 605 PM
  APPLE GROVE AROUND 610 PM
  CUCKOO AND LOUISA AIRPORT AROUND 615 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.



LAT...LON 3783 7801 3783 7811 3776 7818 3785 7826
          3806 7800 3791 7781 3788 7786
$$

REILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:26 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 29, 3:26 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
326 PM EST SAT MAR 29 2003

MAR IS A VRY CHANGEABLE MONTH...AND WELL SEE THAT UNFOLD B4 THE
MONTH ENDS. SFC CDFNT JUST ABT E OF MTNS ATTM...AND WL BE CRSG THE FA
TNGT. FNT WL HANG JUST OFF THE CST SUN AS WV OF LOW PRES DVLPS NR THE
MDATLC CST. AT THE SAME TIME...COLDER AMS SETTLES ACRS RGN...AND
LEADS TO SHARP CONTRAST IN CONDS FM THIS AFTN TO SUN AFTN. W/ COLDER
AMS COMING IN...SUM CONCERN OVR WINTRY PCPN BY SUN AFTN/EVE...ESP FOR
AREAS OF HIER TERRAIN IN NW AND W AREAS OF FA. CLIMO STILL SUGGS THAT
THERE IS A CHC (ALBEIT LOW CONFIDENCE) FOR STEADY PD OF WINTRY PCPN
(FAVORING SN??). RMNG CHILLY SUN NGT THRU MON NGT...THEN TEMPS
MODERATING FOR THE REST OF THE WK AS LOW AMPLIFYING RDG MVS TO THE
ERN CONUS.

SHORT TERM: ATTN TURNING TO AREAS OF CNVTN DVLPMNT (MNLY ALG-E OF
I95). SUM CONCERN FOR ENHANCED WND GSTS AND LRG HAIL...WL CONT TO
MONITOR SITU. WL CONT TO HV SHRAS/TSRAS THRU MDNGT AS FNT ENTERS
AREA. LINGERING MSTR AFT MDNGT...W/ INSTABILITY ABT GONE...WL GO W/
RA LIKELY ALL AREAS. MDL SNDGS (BOTH ETA/GFS) SUGG TURNING COLDER
(ABV BNDRY LYR) DURG SUN. THESE SITUS USUALLY FAVOR HIER ELEVATIONS
FOR MIX W//CHGOVR TO SN WHL LWR ELEVATIONS (AND GENLY E OF I95) RMN
RA. FM SNDGS...ANY SUCH PSBL CHGOVR WUD BE BTWN 18 AND 21Z FOR W AND
NW AREAS OF FA AS TEMPS FALL INTO MID AND/OR UPR 30S AND FRZG LVLS
FALL TO ARND 2KFT. W/ LOW PRES PULLING AWAY TO THE ENE SUN NGT...WL
TAPER OFF/END PCPN FM W TO E. DECENT LLVL CAA SUN NGT AND MON...KPS
TEMPS WELL BLO SEASONAL NRMLS. SUM CONCERN FOR SUB-FRZG READINGS MON
NGT...HWVR...WAA CLDNS FM THE WNW BEGIN TO ARRIVE AND CUD PREVENT
MAX COOLING. SFC FNTL BNDRY BCMS DRAPED OVR RGN LT TUE/TUE NGT THEN
BEGINS TO PUSH NNE WED.

EXTENDED: APRS NICE STRETCH OF WX THU AND FRI...W/ MUCH WRMR TEMPS
ON SWLY WNDS. WL GO W/ HI TEMPS WELL ABV SEASONAL NRMLS. ?S ABT
ANOTHER FNT ENTERING THE AREA FM THE NW LT FRI INTO SAT...WL GIVE
IT MR TM FOR STUDY/BETTER CONSENSUS B4 ADDING ANY PCPN CHCS.

FCSTID = 25

SBY 45 45 33 46 / 80 80 70 10
OXB 45 45 34 46 / 80 80 70 10
ECG 51 51 35 50 / 80 80 70 10
ORF 49 49 36 49 / 80 80 70 10
PHF 49 49 34 49 / 80 80 70 10
AKQ 48 48 32 50 / 80 80 60 10
RIC 46 46 31 49 / 80 80 50 10
FVX 42 42 28 50 / 80 80 50 10

.AKQ...
.MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.
.NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT.
.VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR AND AND VA PRTN
CHES BAY.
Hazardous weather outlook, Mar 29, 4:40 AM EST, 12 hours 51 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-291600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
440 AM EST SAT MAR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...

PROLONGED RAINFALL SATURDAY NIGHT AND
SUNDAY MAY CAUSE RIVERS TO RISE TO NEAR OR ABOVE BANKFULL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

33

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Mar 29, 4:31 PM EST, 1 hour before
NCZ013-014-VAZ092-093-096-292215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
431 PM EST SAT MAR 29 2003

...STRONG THUNDERSTORMS MOVING INTO INTERIOR SOUTHEAST VIRGINIA...

AT 431 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF
HUNTERDALE TO 2 MILES WEST OF CHOWAN BEACH TO 13 MILES SOUTH OF
PROCTORS CORNER...MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORMS WILL REACH...
   AHOSKIE AND SEDLEY AROUND 435 PM
   FRANKLIN AND WINTON AROUND 440 PM
   BERLIN AND LEES MILL AROUND 445 PM
   COFIELD AND TUNIS AROUND 450 PM
   IVOR AND CARRSVILLE AROUND 455 PM
   EURE AND ELWOOD AROUND 500 PM

WIND GUSTS TO 35 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT
DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OF
1/2 TO 3/4 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

25
&&
LAT...LON 3686 7701 3646 7695 3605 7705 3649 7663
          3691 7652 3730 7659
Special weather statement, Mar 29, 4:56 PM EST, 35 minutes before
VAZ048-049-061-062-292230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
456 PM EST SAT MAR 29 2003

...THUNDERSTORMS DEVELOPING OVER PORTIONS OF THE EASTERN VIRGINIA
PIEDMONT...

AT 5 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS...DEVELOPING SOUTHWARD OUT OF THE CULPEPER
AREA...INTO LOUISA AND FLUVANNA COUNTIES. OVER THE NEXT HOUR OR
SO...THE STORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY.

SMALL HAIL AND DANGEROUS LIGHTNING WILL BE POSSIBLE WITH THESE
STORMS. STAY TUNED FOR ANY POSSIBLE WARNINGS...SHOULD THE STORMS
INTENSIFY FURTHER.

REILLY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 6:32 PM ESTSevere Thunderstorm WarningAKQCaroline28 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.